The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Revista Matemática Iberoamericana

Full-Text PDF (528 KB) | Metadata | Table of Contents | RMI summary
Online access to the full text of Revista Matemática Iberoamericana is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
Volume 35, Issue 4, 2019, pp. 1079–1122
DOI: 10.4171/rmi/1079

Published online: 2019-05-22

Definition of fractional Laplacian for functions with polynomial growth

Serena Dipierro[1], Ovidiu Savin[2] and Enrico Valdinoci[3]

(1) University of Western Australia, Crawley, Australia
(2) Columbia University, New York, USA
(3) University of Western Australia, Crawley, Australia

We introduce a notion of fractional Laplacian for functions which grow more than linearly at infinity. In such case, the operator is not defined in the classical sense: nevertheless, we can give an ad-hoc definition, which (in addition to the various results that we prove here) can also be useful for applications in various fields, such as blowup and free boundary problems.

In this setting, when the solution has a polynomial growth at infinity, the right hand side of the equation is not just a function, but an equivalence class of functions modulo polynomials of a fixed order.

We also give a sharp version of the Schauder estimates in this framework, in which the full smooth H¨older norm of the solution is controlled in terms of the seminorm of the forcing term.

Though the method presented is very general and potentially works for general nonlocal operators, for clarity and concreteness we focus here on the case of the fractional Laplacian.

Keywords: Fractional Laplacian, polynomial growth, regularity results, Schauder estimates, Liouville theorems

Dipierro Serena, Savin Ovidiu, Valdinoci Enrico: Definition of fractional Laplacian for functions with polynomial growth. Rev. Mat. Iberoam. 35 (2019), 1079-1122. doi: 10.4171/rmi/1079